Pharmacist censured for failing to warn of dangers of mixing drugs

A former ‘pharmacist of the year’ has been censured by the state drug regulator after failing to warn a client, who later died, of the dangers of mixing her prescribed medications.

Alice Parnell (77), of Old Knockmay Road, Portlaoise, died in hospital of heart failure weeks after being prescribed the antibiotic clarithromycin while she was also taking the blood thinner warfarin.

Audrey Kingston, a pharmacist based in Portlaoise, ‘openly admitted’ that she did not tell Ms Parnell’s husband Kieran about the risks of combining the drugs when he picked up the antibiotic, his lawyer told a investigation.

It has also been alleged that Ms Kingston, who was crowned ‘pharmacist of the year’ two days after Ms Parnell’s death on May 16, 2019, failed to consult the woman’s GP about potentially interacting drugs .

A Pharmaceutical Society of Ireland (PSI) fitness to practice hearing was told Ms Parnell should have been told by her pharmacist to have blood tests within three days of her prescription.

Consultant endocrinologist Dr Jay Sharma treated Ms Parnell when she was admitted to Portlaoise Hospital a week after taking the prescribed clarithromycin, under the brand name Klacid.

It was “impossible” to say how much of his rapid deterioration was due to an interaction with warfarin, he told the hearing, and “very difficult” to determine the exact cause of death.

An autopsy was not performed on Ms Parnell, whose heart, liver and kidneys “did not function properly”, according to the inquest.

“There were many systems that were malfunctioning,” Dr. Sharma said.

While the ‘deterioration’ of Ms Parnell’s blood clotting level – measured by INR – was ‘one of the important factors here’, it was ‘not the main or the only factor’, the consultant said , adding that blaming a high INR would be an “oversimplification of the facts”.

“INR may have contributed to (Ms Parnell’s) decline, but I think the main factors were her deterioration in renal, cardiovascular and hepatic function…all three vital organs were chronically impaired.”

Expert witness

Keith O’Hourihan, a Cork-based pharmacist superintendent called as an “expert witness”, said it was important that dispensing pharmacists educate patients, or their carers, about the risks of mixing Warfarin with Klacid.

The drug interaction can cause warfarin to “become more effective very quickly” and INR tests should be performed on the patient “within three days” of combining the two, he said. This would allow the dose of warfarin to be “adjusted accordingly”.

While few patients suffer from clinical interactions, Mr O’Hourihan said he considered “every patient on warfarin to potentially be one of the few”.

“My experience in treating patients on warfarin is that INRs tend to go out of range unexpectedly. They need to be managed,” he told the hearing.

“Every patient who’s been prescribed clarithromycin, if they’re on warfarin, should be checked within three days. That would be pretty standard.

Mr O’Hourihan said it was the pharmacists’ responsibility to ‘dispense the medication safely’ and to contact the prescriber – in this case, Ms Parnell’s GP Dr Gerald White – if there were any questions or concerns. problem with a prescription.

While the prescriber “has primary responsibility,” pharmacists should not dispense drugs that may negatively interact with other prescribed drugs “unless there is a satisfactory explanation” from the prescriber, it said. he adds.

The allegations against Ms Kingston were “serious” and met a “threshold of poor professional performance” both separately and cumulatively, Mr O’Hourihan said.

complex mixture

Cross-examined by Ms Kingston’s lawyer Maria Dillon, he acknowledged that Ms Parnell was taking ‘quite a number’ of medications for her conditions and that managing these would have been ‘complex’.

Ms Dillon said Ms Kingston, the supervising pharmacist at the Chemco Pharmacy at the SuperValu shopping center in Portlaoise, was regularly dispensing warfarin to 17 patients at the time of the allegations.

A number of issues, including dehydration, lack of nutrition and certain foods and drinks, can impact warfarin’s effectiveness, she said, as well as a “significant number” of medications.

Ms Kingston had an “unblemished career” for more than 20 years in pharmacy and the allegations against her were “unrepresentative”, Ms Dillon said.

She said Ms Kingston had addressed ‘any perceived deficits in her practice as a community pharmacist’, including taking a training course on anticoagulation provided by the Irish Institute of Pharmacy at Queen’s University Belfast.

Since qualifying, she has worked “without ever coming to the attention of the regulator”, Ms Dillon said.

Chemco director Chris O’Grady had praised her “conscience and diligence” and pointed to the “stress and anxiety caused to Ms Kingston by what happened to Ms Parnell”.

“Very sad event”

PSI Legal Assessor Patrick Leonard SC said “the backdrop to the allegations is a very sad event that resulted in the death of a much loved wife and mother” and “none of us can lose sight of that”.

The lawyer advised the PSI to bear in mind Dr Sharma’s testimony that it was “very difficult to answer” whether Ms Parnell’s elevated INR reading after combining Warfarin and Klacid was among the number of factors leading to his death.

PSI agreed to ‘censure’ Ms Kingston, under the Pharmacy Act 2007, and to accept ‘a number of undertakings’ offered by Ms Kingston ‘which she has confirmed orally and will provide in writing’ .

Comments are closed.